South Dakota, 2005High Wind in South Dakota, March 10, 2005
March 10, 2005 · NWS ABR · 26 events in 26 counties and zones
High winds of 35 to 45 mph with gusts to near 70 mph occurred across all of central and northeast South Dakota from early morning to early evening. The high winds overturned a semi truck near Mound City; knocked a large branch down onto a pickup truck in Selby; blew a glass door off a store in Clark; tore a sign down in Aberdeen; and ripped the roof off a mobile home in South Shore.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds of 35 to 45 mph with gusts to near 70 mph occurred across all of central and northeast South Dakota from early morning to early evening. The high winds overturned a semi truck near Mound City; knocked a large branch down onto a pickup truck in Selby; blew a glass door off a store in Clark; tore a sign down in Aberdeen; and ripped the roof off a mobile home in South Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 10, 2:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 10, 2:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 AM CST THU MAR 10 2005
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
BIG WINDS TODAY AS THE SFC PRES GRADIENT TIGHTENS UP ACROSS THE
CWA AND LL LAPSE RATES STEEPEN ALLOWING 50 TO 60 KNOTS WINDS ABOVE
THE SFC TO MIX IN. THUS...WILL UPGRADE TO HIGH WIND WARNING ACROSS
THE CWA THROUGH 6 PM CST. VERY COLD UPPER VORTEX IN S CANADA WILL
DROP SSE THORUGH THE DAY AND BRING LOW CLOUDS TO THE CWA ALONG WITH
SOME RA AND SN SHRAS. TEMPS THIS MRNG WILL PRETTY MUCH REMAIN STEADY
IN THE MID 30S TO AROUND 40 ACROSS MUCH OF THE CWA AS MIXING GETS
GOING. THUS...ANY PRECIP THIS MRNG S/B MAINLY RA SHRAS. AS TEMPS
COOL DOWN AT 85H...EXPECT SN SHRAS ACROSS NE SD AND WC MN THIS AFTN
WITH A CONTINUED CHC OF RA SHRAS ACROSS C AND NC SD. SCT SN SHRAS
WILL END ACROSS NE SD AND WC MN THIS EVENING WITH WINDS FALLING OFF
BUT REMANING BREEZY. SKIES SHOULD ALSO REMAIN MOSTLY CLOUDY. ANOTHER
REINFORCING SHOT OF COLD AIR WILL PUSH INTO MAINLY NE SD AND WC MN
FOR FRIDAY AS A STRONG S/W DROPS S OUT OF CANADA AND ACROSS THE
EASTERN PART OF THE REGION LATE TONIGHT THROUGH FRI AFTN. THERE WILL
BE A SHARP TEMP CONTRAST ACROSS THE CWA ON FRI FROM SW TO NE ABOUT
A 25 DEGREE DIFFERENCE. ANOTHER ELONGATED TROUGH AXIS WILL DROP S
ACROSS THE REGION LATE FRI NIGHT THROUGH SAT NIGHT BRINGING A CHC OF
PRECIP FRI NIGHT AND SAT. SKIES ARE EXPECTED TO BE ON THE MOSTLY
CLOUDY SIDE FRI NIGHT THROUGH SAT NIGHT. SAT TEMPS WILL BE BELOW
NORMAL ACROSS ALL OF THE CWA.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
THE LONG TERM STARTS OFF WITH A EASTERN US TROUGH AND EASTERN
PACIFIC RIDGE WITH DISTURBANCES MOVING AROUND BACK SIDE OF THE
TROUGH...THROUGH THE NORTHERN PLAINS. THE MODELS ARE TRENDING TOWARD
MORE OF A ZONAL PATTERN ACROSS THE US BY WEDNESDAY...WITH THE GFS
RELEASING ITS IDEA OF A CLOSED LOW OVER THE WESTERN US FOR MONDAY
THROUGH WEDNESDAY THAT IT HAD 24 HRS AGO. LEFT SLIGHT CHANCES OF
SNOW IN FOR SUNDAY AND MONDAY WITH UPPER DISTURBANCES PASSING
THROUGH THE AREA IN THAT TIME FRAME. COOLER AIR WILL FOLLOW FOR
MONDAY AND TUESDAY...WITH CANADIAN HIGH PRESSURE PUSHING SOUTH. DID
NOT GO TOO COOL FOR NOW HOWEVER. BY WEDNESDAY TEMPERATURES WILL
BEGIN TO INCREASE A BIT AS HIGH MOVES OFF TO THE EAST AND
SOUTHEASTERLY WINDS RETURN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING...TODAY...ENTIRE CWA.
MN...HIGH WIND WARNING...TODAY...BIG STONE AND TRAVERSE
&&
MOHR/KNUTSVIG
Hazardous weather outlook, Mar 10, 5:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CST THU MAR 10 2005
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111122-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
524 AM CST THU MAR 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE AREA DROPPING ACROSS THE EASTERN PART OF THE
REGION WILL BRING HIGH WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60
MPH TODAY. A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM CST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MOHR
High Wind, Spink
- When
- March 10, 7:00 AM CST to 5:30 PM CST
- Where
- Spink forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.938, -98.346 (the zone’s center; the record gives no point)
High Wind, Roberts
- When
- March 10, 7:56 AM CST to 5:30 PM CST
- Where
- Roberts forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
High Wind, Codington
- When
- March 10, 8:00 AM CST to 5:30 PM CST
- Where
- Codington forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
High Wind, Hughes
- When
- March 10, 8:55 AM CST to 5:30 PM CST
- Where
- Hughes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
High Wind, Buffalo
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- Buffalo forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.076, -99.205 (the zone’s center; the record gives no point)
High Wind, Campbell
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- Campbell forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- NEWSPAPER
- Coordinates
- 45.771, -100.052 (the zone’s center; the record gives no point)
High Wind, Deuel
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- Deuel forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.760, -96.668 (the zone’s center; the record gives no point)
High Wind, Hyde
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- Hyde forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.547, -99.487 (the zone’s center; the record gives no point)
High Wind, McPherson
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.766, -99.221 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- March 10, 9:00 AM CST to 5:30 PM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 45.065, -99.957 (the zone’s center; the record gives no point)
High Wind, Walworth
- When
- March 10, 9:23 AM CST to 5:30 PM CST
- Where
- Walworth forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.430, -100.032 (the zone’s center; the record gives no point)
High Wind, Corson
- When
- March 10, 9:54 AM CST to 5:30 PM CST
- Where
- Corson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
High Wind, Day
- When
- March 10, 10:00 AM CST to 5:30 PM CST
- Where
- Day forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.367, -97.607 (the zone’s center; the record gives no point)
High Wind, Edmunds
- When
- March 10, 10:00 AM CST to 5:30 PM CST
- Where
- Edmunds forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.419, -99.215 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- March 10, 10:00 AM CST to 5:30 PM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.172, -96.768 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- March 10, 10:00 AM CST to 5:30 PM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.759, -97.598 (the zone’s center; the record gives no point)
High Wind, Dewey
- When
- March 10, 10:30 AM CST to 5:30 PM CST
- Where
- Dewey forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.157, -100.872 (the zone’s center; the record gives no point)
High Wind, Faulk
- When
- March 10, 10:30 AM CST to 5:30 PM CST
- Where
- Faulk forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.071, -99.145 (the zone’s center; the record gives no point)
High Wind, Hamlin
- When
- March 10, 10:30 AM CST to 5:30 PM CST
- Where
- Hamlin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.674, -97.188 (the zone’s center; the record gives no point)
High Wind, Lyman
- When
- March 10, 10:30 AM CST to 5:30 PM CST
- Where
- Lyman forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
High Wind, Jones
- When
- March 10, 10:56 AM CST to 5:30 PM CST
- Where
- Jones forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
High Wind, Sully
- When
- March 10, 10:59 AM CST to 5:30 PM CST
- Where
- Sully forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.716, -100.132 (the zone’s center; the record gives no point)
High Wind, Clark
- When
- March 10, 11:00 AM CST to 5:30 PM CST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.858, -97.729 (the zone’s center; the record gives no point)
High Wind, Brown
- When
- March 10, 11:12 AM CST to 5:30 PM CST
- Where
- Brown forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
High Wind, Stanley
- When
- March 10, 11:59 AM CST to 5:30 PM CST
- Where
- Stanley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
High Wind, Hand
- When
- March 10, 1:30 PM CST to 5:30 PM CST
- Where
- Hand forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.548, -99.005 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Washington, March 10 to 30, 2005$12 million · 19 events
- High Wind in Nebraska, March 10, 20054 injured · $500,000 · 27 events
- High Wind in South Dakota, March 10, 2005$530,000 · 55 kt wind · 24 events
- High Wind in Iowa, March 10, 2005$190,000 · 55 kt wind · 11 events
- High Wind in Minnesota, March 10, 2005$80,000 · 8 events
- High Wind in Nebraska, March 10, 2005$60,000 · 55 kt wind · 12 events
- High Wind in Iowa, March 10, 2005$50,000 · 55 kt wind · 10 events
- High Wind in South Dakota, March 10, 2005$25,000 · 56 kt wind · 16 events
- High Wind in Nebraska, March 10, 20051 injured · 53 kt wind · 19 events
- High Wind in Nebraska, March 10, 2005$20,000 · 53 kt wind · 2 events
- High Wind in Alaska, March 10 to 11, 2005$20,000 · 95 kt wind · 1 event
- High Wind in North Dakota, March 10, 200511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444516, 5444515, 5444498, 5444508, 5444495, 5444496, 5444501, 5444509, 5444513, 5444514, 5444519, 5444499, 5444500, 5444503, 5444505, 5444512, 5444502, 5444504, 5444506, 5444511, 5444510, 5444518, 5444497, 5444494, 5444517, 5444507.